Texas, 2008

Hail in Texas, May 10, 2008

May 10, 2008 · NWS EWX · 14 events in 1 county or zone

A large thunderstorm developed over northwestern Travis County just south of Lago Vista around 630 pm, backbuilt briefly into Northern Hays County, then moved east 20-30 mph across the Austin area. The storm intensified over the Austin area with numerous reports of hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A large thunderstorm developed over northwestern Travis County just south of Lago Vista around 630 pm, backbuilt briefly into Northern Hays County, then moved east 20-30 mph across the Austin area. The storm intensified over the Austin area with numerous reports of hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 10, 5:47 PM CST, 27 minutes earlier.

Area forecast discussion, May 10, 5:47 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
647 PM CDT SAT MAY 10 2008

.AVIATION...
VFR CONDITIONS WILL GENERALLY PREVAIL THROUGH THE NEXT 24 HOURS.
ISOLATED TSRA IS EXPECTED NEAR KAUS UNTIL ABOUT 03Z AS THE DRYLINE
PUSHES THROUGH THE AREA. SOME PATCHY HAZE DEVELOPMENT IS EXPECTED
OVERNIGHT AHEAD OF THE COLD FRONT. WINDS WILL TURN TO THE WEST BY
04-05Z AND GRADUALLY VEER TO THE NORTH OVERNIGHT. NORTHERLY WINDS
OF 15 TO 20 KTS ARE EXPECTED AT ALL TAF SITES BY 08-10Z.

&&

.PREV DISCUSSION... /ISSUED 329 PM CDT SAT MAY 10 2008/

DISCUSSION...
DRY LINE HAS PUSHED THRU THE WESTERN HILL COUNTRY THIS AFTERNOON
AND TEMPERATURES HAVE SOARED INTO THE 90S TO NEAR 102 BEHIND THE
DRIER WESTERLY WIND SHIFT. EXPECTING ISOLATED TO WIDELY SCATTERED
STRONG CONVECTION TO DEVELOP AS THE DRY LINE MOVES EASTWARD THIS
EVENING AHEAD OF THE COLD FRONT CURRENTLY APPROACHING THE RED RIVER.
COLD FRONT TO ARRIVE IN THE NRN HILL COUNTRY AROUND MIDNIGHT AND
PUSH THRU THE CWA IN THE EARLY MORNING HOURS WITH DRY BREEZY NORTH
WINDS PREVAILING INTO EARLY SUNDAY AFTERNOON AND THEN SUBSIDE.
MUCH COOLER TEMPERATURES SUNDAY/SUNDAY NIGHT WITH HIGHS SUNDAY 10
TO 15 DEGREES BELOW TODAY.

A QUICK RETURN TO SLY WINDS ON MONDAY AFTERNOON AS AN UPPER LOW
DROPS INTO THE DESERT SOUTHWEST. THERE WILL BE INCREASING RAIN
CHANCES MONDAY NIGHT INTO WEDNESDAY NIGHT AS MOISTURE RETURNS MONDAY
NIGHT/TUESDAY AHEAD OF THE APPROACHING LOW. AS THE LOW SLOWLY APPROACHES
FROM WEST TX TUESDAY NIGHT AND WEDNESDAY WILL SEE BEST RAIN CHANCES
ACROSS THE NRN CWA AS THE LOW LIFTS NE FROM WEST TX INTO N TX.
BRIEFLY DECREASING RAIN CHANCES THURSDAY AS WE WILL BE BETWEEN
SYSTEMS. HOWEVER A FAST MOVING SHORT WAVE TROF WILL DROP SWD THU
NIGHT AND FRIDAY MORNING BRINGING A CHANCE OF STORMS TO THE AREA...BUT
SETTING UP FOR A PLEASANT DRY WEEKEND AS A DRY NWLY FLOW DEVELOPS
ALOFT. FOR NOW IT APPEARS ANY NWLY FLOW EVENTS WOULD AFFECT THE
AREA MONDAY OR TUESDAY OF NEXT WEEK.

FIRE WEATHER...
WILL APPROACH CRITICAL HUMIDITIES/WINDS MOST OF THE AREA BEHIND
THE FRONT SUNDAY MORNING INTO EARLY SUNDAY AFTERNOON. COLD AIR
ADVECTION MAY HELP OFFSET THE DRYING AS NLY WINDS INCREASE INTO
THE 15 TO 25 MPH RANGE. WILL NEED TO WATCH FOR ADDITIONAL HEATING
WHICH COULD SEND HUMIDITIES LOWER THAN CURRENTLY EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              63  84  58  86  72 /  20   0   0   0  10
AUSTIN BERGSTROM INTL AIRPORT  63  83  52  88  72 /  20   0   0   0  10
DEL RIO INTL AIRPORT           63  86  64  90  76 /  10   0   0  -   10
SAN ANTONIO INTL AIRPORT       63  84  59  87  73 /  10   0   0   0  10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/25
Hazardous weather outlook, May 10, 3:00 PM CST, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT SAT MAY 10 2008

TXZ171>173-183>194-202>209-217>225-228-111200-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
400 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND EAST OF A
MOUNTAIN HOME TO HONDO TO CAMPBELLTON LINE LATE THIS AFTERNOON
THROUGH MIDNIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
A DRY COLD FRONT EARLY SUNDAY COULD RESULT IN NEAR CRITICAL FIRE
WEATHER CONDITIONS MONDAY MORNING THROUGH MIDDAY SUNDAY WITH GUSTY
NORTH WINDS AND LOW RELATIVE HUMIDITIES. WINDS ARE EXPECTED TO
SUBSIDE DURING THE AFTERNOON HOURS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

The radar

The Austin/San Antonio radar (KEWX), 62 km away, was scanning. The volume nearest the first event began at 00:14 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, Travis

When
May 10, 6:14 PM CST
Where
Travis County, 0.91 mi NW of Oak Hill
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
30.240, -97.860

Hail, Travis

When
May 10, 6:15 PM CST
Where
Travis County, 1.51 mi SSW of Austin Mabry
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.300, -97.780

Hail, Travis

When
May 10, 6:20 PM CST
Where
Travis County, 1.51 mi NNE of Austin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.290, -97.730

Hail fell at 32nd and Red River Street.

Hail, Travis

When
May 10, 6:20 PM CST
Where
Travis County, 1.38 mi N of Austin
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.290, -97.740

Hail, Travis

When
May 10, 6:22 PM CST
Where
Travis County, 1.38 mi N of Austin
Measured
1.5 in hail
Reported by
Public
Coordinates
30.290, -97.740

Hail, Travis

When
May 10, 6:25 PM CST
Where
Travis County, 1.38 mi WNW of (Aus)mueller Muni Ar
Measured
1 in hail
Reported by
Public
Coordinates
30.310, -97.720

Hail fell at 47th and Red River Street.

Hail, Travis

When
May 10, 6:27 PM CST
Where
Travis County, 0.91 mi SE of Austin Mabry
Measured
2.25 in hail
Reported by
Law Enforcement
Coordinates
30.310, -97.760

Hail was reported at Camp Mabry. The hail cracked windshields and dented cars.

Hail, Travis

When
May 10, 6:27 PM CST
Where
Travis County, 0.91 mi NE of Austin Mabry
Measured
2 in hail
Reported by
CoCoRaHS
Coordinates
30.330, -97.760

Hail, Travis

When
May 10, 6:27 PM CST
Where
Travis County, 1.92 mi ENE of (Aus)mueller Muni Ar
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
30.310, -97.670

Hail, Travis

When
May 10, 6:30 PM CST
Where
Travis County, 1.38 mi ESE of Austin Mabry
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
30.310, -97.750

Hail, Travis

When
May 10, 6:38 PM CST
Where
Travis County, 1.83 mi NW of (Aus)mueller Muni Ar
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.320, -97.720

Hail was reported at 54th and Duval Street.

Hail, Travis

When
May 10, 6:40 PM CST
Where
Travis County, 1.92 mi WNW of (Aus)mueller Muni Ar
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
30.310, -97.730

Hail was reported at 45th and Guadalupe.

Hail, Travis

When
May 10, 6:41 PM CST
Where
Travis County, 1.38 mi WNW of (Aus)mueller Muni Ar
Measured
1.75 in hail
Reported by
Public
Coordinates
30.310, -97.720

Hail, Travis

When
May 10, 6:45 PM CST
Where
Travis County, 0.6 mi W of Del Valle
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.220, -97.680

Hail was reported near Highway 183 and Highway 290.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102097, 102098, 102099, 102100, 102101, 102102, 102104, 102105, 102106, 102107, 102109, 102110, 102111, 102119.